High incidence of type 1 diabetes mellitus during or shortly after treatment with pegylated interferon alpha for chronic hepatitis C virus infection

Tim C. M. A. Schreuder, Huub C. Gelderblom, Christine J. Weegink, Dörte Hamann, Henk W. Reesink, J. Hans DeVries, Joost B. L. Hoekstra, Peter L. M. Jansen

Research output: Contribution to journalArticleAcademicpeer-review

43 Citations (Scopus)

Abstract

BACKGROUND: Development of diabetes mellitus (DM) during or shortly after treatment with interferon alpha (IFN-alpha) in patients with chronic hepatitis C virus (HCV) infection has been reported sporadically. We prospectively screened for DM during and after IFN-alpha therapy for chronic HCV infection. METHODS: Blood glucose levels of patients with chronic HCV infection were routinely assessed at all outpatient visits during and after treatment with pegylated-IFN-alpha (Peg-IFN-alpha) and ribavirin (Riba). RESULTS: Between December 2002 and October 2005, 189 non-diabetic patients were treated with Peg-IFN-alpha/Riba, of whom five developed type 1 DM (2.6%), three type 2 DM (1.6%) and one an indeterminate type of DM. Classical symptoms of DM were present in three patients who developed DM shortly after cessation of Peg-IFN-alpha/Riba. In the other patients, symptoms of DM were either indistinguishable from side effects caused by Peg-IFN-alpha/Riba or absent. CONCLUSION: Our study showed a high incidence of type 1 DM during Peg-IFN-alpha/Riba therapy for chronic HCV infection. Symptoms of DM may be absent or mistaken for Peg-IFN-alpha/Riba-associated side effects. To diagnose DM without delay, we propose routine assessment of blood glucose at all outpatient visits during and after Peg-IFN-alpha/Riba treatment in chronic HCV patients
Original languageEnglish
Pages (from-to)39-46
JournalLiver international
Volume28
Issue number1
DOIs
Publication statusPublished - 2008

Cite this